Alert archive / Indiana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 1, NWS Indianapolis, IN

February 26, 2025Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 26, 2025, 7:54 PM EST for Knox County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2025, 7:54 PM EST (00:54 UTC)
Expired
Feb 26, 2025, 8:45 PM EST
In force
51 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 34 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS53 KIND 270054
SVRIND
INC083-270145-
/O.NEW.KIND.SV.W.0001.250227T0054Z-250227T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
754 PM EST Wed Feb 26 2025

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Knox County in southwestern Indiana...

* Until 845 PM EST.

* At 753 PM EST, a severe thunderstorm was located over Mount Carmel,
  moving northeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Monroe City, Decker, and Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 8775 3851 8765 3855 8767 3871 8727
      3858 8724 3853 8726 3851 8730 3854 8737
      3851 8738 3854 8738 3854 8743 3850 8749
      3852 8754 3849 8754 3850 8759 3845 8760
      3846 8766 3843 8767 3842 8774
TIME...MOT...LOC 0053Z 238DEG 28KT 3841 8777 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MK
2 follow-up statements
636 
WWUS53 KIND 270130
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
830 PM EST Wed Feb 26 2025

INC083-270145-
/O.CON.KIND.SV.W.0001.000000T0000Z-250227T0145Z/
Knox IN-
830 PM EST Wed Feb 26 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EST
FOR SOUTH CENTRAL KNOX COUNTY...

At 830 PM EST, a severe thunderstorm was located near Petersburg,
moving northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Monroe City and Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 8741 3857 8741 3869 8727 3858 8724
      3853 8726 3851 8730 3854 8737 3853 8737
      3853 8738 3854 8738
TIME...MOT...LOC 0130Z 246DEG 44KT 3855 8725 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

MK
272 
WWUS53 KIND 270142
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
842 PM EST Wed Feb 26 2025

INC083-270152-
/O.EXP.KIND.SV.W.0001.000000T0000Z-250227T0145Z/
Knox IN-
842 PM EST Wed Feb 26 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KNOX COUNTY WILL
EXPIRE AT 845 PM EST...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3854 8741 3857 8741 3869 8727 3858 8724
      3853 8726 3851 8730 3854 8737 3853 8737
      3853 8738 3854 8738
TIME...MOT...LOC 0142Z 238DEG 28KT 3859 8716 

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 6:46 PM EST, 1 hour 8 minutes earlier. Its key messages:

  • Scattered light showers likely this afternoon and evening with a few thunderstorms across south-central IN
  • Additional showers possible Thursday afternoon
  • Breezy conditions at times late this week, particularly Friday, when frequent gusts of 35-45 MPH are likely and locally higher gusts will be possible
  • A brief weekend cooldown will be followed by rebounding temperatures next week, as well as potential for heavy rainfall and possibly few strong storms by Tuesday into Tuesday night
Area forecast discussion, Feb 26, 6:46 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
646 PM EST Wed Feb 26 2025

.KEY MESSAGES...

- Scattered light showers likely this afternoon and evening with
  a few thunderstorms across south-central IN

- Additional showers possible Thursday afternoon

- Breezy conditions at times late this week, particularly Friday,
  when frequent gusts of 35-45 MPH are likely and locally higher
  gusts will be possible

- A brief weekend cooldown will be followed by rebounding
  temperatures next week, as well as potential for heavy rainfall
  and possibly few strong storms by Tuesday into Tuesday night

&&

.MESOSCALE UPDATE...
Issued at 644 PM EST Wed Feb 26 2025

The radar reflectivity loop was showing an area of moderate showers
over Madison and Delaware counties. These showers will moving very
quickly at 50+ mph and will very soon be across the border in Ohio.
Otherwise, most of the activity consisted of scattered very light
showers. That said, lightning detection and radar data was
indicating a thunderstorm over southern Illinois and near the
approaching cold front. This storm could eventually brush Knox
county and points northeast. But with nightfall at hand, current
thinking is this cell will weaken as it reaches the state line with
marginal instability waning.

&&

.SHORT TERM (This evening through Thursday)...
Issued at 250 PM EST Wed Feb 26 2025

Rest of Today:

The warm front is now well north of central Indiana,
placing the entire forecast area within the warm sector. This warm
sector has broad SW flow of 8-12kt with modest moisture advection
attached. This moisture advection has induce isolated convective
showers/thunderstorms this afternoon, and weak stratiform rain over
northern portions of the forecast area, but most places should
remain dry through the next few hours.

Temperatures have been a challenging forecast today with clouds and
increases in moisture combating with modest WAA. Most of southern
central Indiana should still reach the mid to upper 60s this
afternoon, but there is some uncertainty along the I-70 corridor and
northward. This area should see a modest temperature gradient due to
greater cloud depth. Generally near 60 is expected along the I-70
corridor, but this could increase by a few degrees if the greater
cloud deck lifts northward before 4PM.

A cold front will slowly push eastward this afternoon and evening
leading to greater lift and coverage of showers. These showers will
likely have isolated thunderstorms embedded within them, especially
as they reach south central Indiana. Current observations show 250-
500 J/kg of CAPE over this area, and this should only increase as
low level theta-e advection destabilized the lower troposphere. These
thunderstorms should remain subsevere given the lack of substantial
instability and fairly unorganized development. With that said,
there is enough speed shear through the lowest 3km for an isolated
organized cell to form, and potentially isolated strong wind gusts.

Tonight and Tomorrow:

The cold front begins shifting east this evening allowing
precipitation to taper off. Behind the front, a well mixed boundary
layer is expected leading to occasional wind gusts. Between wind
gusts and broken cloud cover, diurnal cooling will be much weaker,
with overnight lows in the low 40s to upper 30s.  Quiet weather is
then expected through the rest of the overnight period. Most
guidance shows increasing subsidence behind the front and lingering
moisture resulting in a low stratus deck by late tonight. This would
normally limit diurnal cooling, but cold air advection will help
cool temperatures into the mid-upper 30s.

Tomorrow will be much windier with dry warm advection pushing in
from the west ahead of a southward diving trough. This should create
deep PBLs and encouraging mixing into a 20-25kt LLJ in the
afternoon. As the trough dives south tomorrow evening, additional
showers will be possible. Although instability will be less than
today, weak low level instability will be possible in far eastern
central Indiana leading to a low chance of isolated thunder.

&&

.LONG TERM (Thursday night through Wednesday)...
Issued at 250 PM EST Wed Feb 26 2025

The large scale synoptic situation through the first half of the
weekend will be dominated by an amplified western ridge pattern.

While this will allow a cooldown for the weekend, with highs
dropping back into the 30s to low 40s and lows in the upper teens to
20s, first, a fairly strong clipper-type system will push through
the Great Lakes Friday into Saturday. As is typical, the majority of
moisture and precipitation with the system will be along and north
of the surface low track, and model profiles support a dry forecast,
but a strong pressure gradient and fairly deep mixing in the PBL
will promote strong, gusty winds on Friday.

Depending upon the depth of the mixed layer, which may be up to 5kft
or so, flow aloft of 45-50KT could potentially be tapped into and
mixed down. Average winds through the mixed layer look to approach
40KT at their peak, so frequent gusts in the 35-45 MPH range appear
likely with locally higher gusts possible. Flow throughout the mixed
layer will be largely unidirectional, which could enhance momentum
transfer and set the stage for isolated gusts approaching 50KT. Will
continue to message this concern and monitor evolving guidance for
potential wind headlines.

The weekend will turn sharply cooler in the wake of this system, as
a modestly strong Canadian surface high passes through the region,
with a warmup again next work week as the pattern deamplifies and
becomes more progressive.

Guidance suite has come more in line with a potentially very strong
low pressure system somewhere in the Midwest into the Ohio/Tennessee
valleys going into mid week next week, which could place severe
weather on the table in that time frame somewhere within that very
broad region, primarily Tuesday into Tuesday night given current
timing. The threat as it exists at this point would be more likely
to be to our south, as is well depicted by CIPS analogs,
experimental CSU machine learning guidance, and the SPC day 8
outlook, but this is a concern that will merit monitoring in the
coming days.

Even if a severe threat did not materialize locally, significant
rainfall would be on the table. Current WPC QPF shows a widespread 1-
3 inches of rainfall across the state, which could easily take
portions of the main stem rivers back into at least minor flood.
Hints of this are beginning to show up in some of the hydrologic
ensemble guidance.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 611 PM EST Wed Feb 26 2025

Impacts:

- A shower or two will be possible through 01z-03z

- MVFR ceilings developing after 06z and improving back to VFR after
  13z-16

- Winds 270-300 degrees with gusts to around 20 knots after 06z
  Thursday and near 25 knots after 18z-22z

Discussion:

A cold front will move through the terminals this evening and
overnight. Along and ahead of the front, a few showers will be
possible. Winds will shift to west and northwest and become gusty.
Ceilings are expected to deteriorate to to MVFR overnight and
improve back to VFR Thursday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...MK
SHORT TERM...Updike
LONG TERM...Nield
AVIATION...MK
Hazardous weather outlook, Feb 26, 3:06 PM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
306 PM EST Wed Feb 26 2025

INZ021-028>031-035>041-043>047-051>054-060-272015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-Putnam-Hendricks-
Marion-Vigo-Clay-Owen-Morgan-Sullivan-
306 PM EST Wed Feb 26 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frequent wind gusts of 35-45 MPH are likely Friday, with higher
gusts possible.

Locally heavy rain and a strong storm or two will be possible next
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ042-048-049-055>057-061>065-067>072-272015-
Randolph-Hancock-Henry-Johnson-Shelby-Rush-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
306 PM EST Wed Feb 26 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

A few thunderstorms will be possible through early evening. Small
hail and gusty winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frequent wind gusts of 35-45 MPH are likely Friday, with higher
gusts possible.

Locally heavy rain and a strong storm or two will be possible next
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 8:38 PM ESTSpecial Weather StatementINDDaviess, Martin37 min
Feb 26, 9:10 PM ESTSpecial Weather StatementINDJackson, Lawrence35 min
Feb 27, 2:10 PM ESTWind AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more32 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.